Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Diagnosed with pseudo dementia. Have short term memory loss. Prognosis?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5660 Questions
Question
My mum has just been guven a provisional diagnosis of pseudo dementia amd will be regerred for follow up care. Currently she cannot remember anything at all in her shirt term memory. She knows her family. But sje was asking where my dad was. He died 10 years ago. She has also been saying that she has done something very bad but cant remember what. This episode of nit remembering came on literally overnight. Could you givee some idea on prognosis and if she will recover %3F Thank you
Posted Tue, 27 Aug 2013 in Mental Health
 
 
Answered by Dr. Chobufo Ditah 1 hour later
Hi and thank you so much for this query.

I am so sorry to hear about this diagnosis your mom has.

Dementia which starts overnight may not be dementia. I would rather label it delirium. After investigations, we may settle with this diagnosis.
Pseudo-dementia is a diagnosis made in people who develop dementia after having had depression that is poorly treated.

Pseudo-dementia is difficult to treat. Saying she would really regain her memory fully is unlikely. However, if the cause is reversible, then she can truly regain her memory.

I will suggest that you get a thorough investigation of possible causes of abrupt memory decline. When the final decision is arrived at, then we can say exactly what her prognosis is going to be.

Hope this help. let me know if there are more questions we can help you with. I wish her the best of possible outcomes.
Dr, Ditah, MD.
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with pseudo dementia. Have short term memory loss. Prognosis? 11 minutes later
Thank you. I think that they disgnosed pseudo dementuia because her fluoxetine had been increased from 20mg per day to 40 mg per for 6 weeks. The problem started at this point she had also been very deptessed. . Can thus be reversed%3F Thanks for your help
 
 
Answered by Dr. Chobufo Ditah 54 minutes later
Hi and thanks for this follow up question.

I am wondering why the dosage of this drug was increased. Could it be that the initial signs of this memory difficulties were interpreted as treatment failure?
Worsening depression may signal another ongoing pathological process. Please, has her thyroid function been checked alongside other basic tests for people who present with failing memory? Get these done to at least look for reversible causes and address if any are identified.

Talking about reversal greatly depends on the cause. If it is without any identifiable cause, then it is probably not going to be reversed.

Sorry about this. Hope it helps you and maybe guides you on how to continue this process.
Best wishes of health.
Dr. Ditah, MD.

Above answer was peer-reviewed by
 
Follow-up: Diagnosed with pseudo dementia. Have short term memory loss. Prognosis? 4 minutes later
She takes thyroxine 50mcg. Her thyroid bloods are normal. He fluoxetine was increased as she was depressed
 
 
Answered by Dr. Chobufo Ditah 6 minutes later
Please, can you tell me what her TSH levels were(absolute value)?
Thanks.
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with pseudo dementia. Have short term memory loss. Prognosis? 1 minute later
I dont know level. Doctior just said they were normal
 
 
Answered by Dr. Chobufo Ditah 5 minutes later
Thanks for responding.

Well, I cannot for real tell what the road ahead looks like.
However, if reversible causes like hypothyroidism, hydrocephalus, VitB12 deficiency etc have been ruled out, then we can only continue to do the possible and see what the outcome becomes.

I wish her well and the best of possible outcomes.
Once more, thank you so much for this opportunity to discuss the health of your mother with you.
Dr. Ditah, MD.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor